Alert archive / Tennessee / Special Weather Statements in 2014

Special Weather Statement, NWS Nashville, TN

October 9, 2014DeKalb County, Tennessee

NWS Nashville, TN issued this special weather statement at Oct 9, 2014, 11:21 AM CDT for DeKalb County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2014, 11:21 AM CDT (16:21 UTC)
Expired
Oct 9, 2014, 11:45 AM CDT
In force
24 min
Issued by
NWS Nashville, TN

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WWUS84 KOHX 091621
SPSOHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1121 AM CDT THU OCT 9 2014

TNZ064-065-078-091645-
DE KALB-WARREN-WHITE-
1121 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...WARREN AND WHITE
COUNTIES...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SMITHVILLE...MOVING EAST AT 25
MPH.

SOME LOCATIONS IN THE PATH INCLUDE GREEN HILL AND ROCK ISLAND STATE
PARK.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3582 8548 3580 8557 3581 8558 3580 8560
      3576 8589 3583 8590 3584 8588 3588 8591
      3603 8554

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Oct 9, 8:59 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 9, 8:59 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
859 AM CDT THU OCT 9 2014

.UPDATE...FOR MORNING DISCUSSION.

&&

.DISCUSSION...

HAD TO MAKE A COUPLE OF TWEAKS TO UP POPS ACROSS THE NORTH WITH
THE ONGOING CONVECTION. THESE STORMS ARE NOT PARTICULARLY
INTENSE...BUT A FEW CORES HAVE BEEN HIGH ENOUGH TO WARRANT AT
LEAST ONE REPORT OF PEA SIZED HAIL IN ROBERTSON COUNTY. THIS IS
DUE TO DECENT MID-LEVEL LAPSE RATES ACROSS THE AREA /6.5-7 DEGREES
C/ AND POSSIBLY SOME WEAK FORCING DUE TO THIS BOUNDARY STATIONED
JUST OFF TO OUR NORTH. WITH ALL OF THIS...SMALL HAIL AND EVEN THE
POTENTIAL FOR A STRONG WIND GUST WILL LIKELY PERSIST THROUGH THE
MORNING HOURS AS THESE STORMS TRAVERSE NORTHERN MIDDLE TN.

UNGER

&&

.PREV DISCUSSION... /ISSUED 629 AM CDT THU OCT 9 2014/

AVIATION...
12Z TAFS...WARM FRONT LIFTING ACROSS THE AREA WILL PRODUCE SCT
SHRA/TSRA. COVERAGE AND LOCATION UNCERTAIN...SO GOING WITH VC IN
TAFS. OTHERWISE...VFR WITH MAINLY S WINDS AROUND 5KT.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27
Hazardous weather outlook, Oct 9, 5:00 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT THU OCT 9 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-101000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY. MAIN CONCERNS
WITH STRONG THUNDERSTORMS THAT DO DEVELOP WILL BE SMALL HAIL...GUSTY
WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SOME STRONG THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH
TUESDAY. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT
INTO TUESDAY AS A FRONTAL SYSTEM MOVES ACROSS THE MID STATE.
MAIN CONCERNS WITH STRONG TO SEVERE THUNDERSTORMS THAT DO DEVELOP
WILL BE HAIL...GUSTY TO DAMAGING WINDS...BRIEF HEAVY RAINFALL...
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE...MAINLY MONDAY INTO TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 9, 9:04 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
904 AM CDT THU OCT 9 2014

TNZ007>009-028-029-091445-
MACON-ROBERTSON-SUMNER-TROUSDALE-WILSON-
904 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR MACON...ROBERTSON...SUMNER...
TROUSDALE AND WILSON COUNTIES...

AT 859 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PORTLAND...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE COTTONTOWN...PORTLAND...OAK
GROVE...BETHPAGE...CASTALIAN SPRINGS...WESTMORELAND...HARTSVILLE AND
LAFAYETTE.

SMALL HAIL...AND WINDS 35 TO 45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3664 8657 3665 8653 3663 8594 3629 8613
      3637 8673 3639 8674 3666 8667 3666 8659
Special weather statement, Oct 9, 9:34 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
934 AM CDT THU OCT 9 2014

TNZ009-010-029>031-091515-
CLAY-JACKSON-MACON-SMITH-TROUSDALE-
934 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...MACON...SMITH
AND TROUSDALE COUNTIES...

AT 932 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...HARTSVILLE...
LAFAYETTE...PLEASANT SHADE...RED BOILING SPRING...WHITLEYVILLE AND
MOSS.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3662 8551 3623 8560 3629 8614 3632 8616
      3632 8619 3634 8621 3664 8612
Special weather statement, Oct 9, 10:13 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1013 AM CDT THU OCT 9 2014

TNZ010-011-031>033-091600-
CLAY-JACKSON-OVERTON-PICKETT-PUTNAM-
1013 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...OVERTON...
PICKETT AND PUTNAM COUNTIES...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GAINESBORO...MOVING EAST AT
35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WHITLEYVILLE...GAINESBORO...
STANDING STONE STATE PARK AND LIVINGSTON.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3662 8507 3651 8508 3650 8509 3641 8510
      3640 8512 3629 8512 3624 8510 3614 8510
      3615 8511 3614 8512 3624 8576 3662 8568
      3662 8548 3663 8511
Special weather statement, Oct 9, 10:51 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CDT THU OCT 9 2014

TNZ011-033-034-091630-
FENTRESS-OVERTON-PICKETT-
1051 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS...OVERTON AND PICKETT
COUNTIES...

AT 1050 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF LIVINGSTON...MOVING
EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE JAMESTOWN AND ALLARDT.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3637 8470 3637 8472 3634 8473 3633 8478
      3629 8480 3628 8487 3621 8491 3615 8491
      3617 8526 3620 8532 3653 8529 3657 8527
      3662 8528 3663 8511 3660 8477 3640 8466
Local storm report, Oct 9, 11:16 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1116 AM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     HAIL             JAMESTOWN               36.43N  84.94W
10/09/2014  M0.70 INCH       FENTRESS           TN   TRAINED SPOTTER

            DIME SIZED HAIL FALLING IN JAMESTOWN

&&

EVENT NUMBER OHX1400634

11
Special weather statement, Oct 9, 11:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1121 AM CDT THU OCT 9 2014

TNZ064-065-078-091645-
DE KALB-WARREN-WHITE-
1121 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...WARREN AND WHITE
COUNTIES...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SMITHVILLE...MOVING EAST AT 25
MPH.

SOME LOCATIONS IN THE PATH INCLUDE GREEN HILL AND ROCK ISLAND STATE
PARK.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3582 8548 3580 8557 3581 8558 3580 8560
      3576 8589 3583 8590 3584 8588 3588 8591
      3603 8554

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:22 PM CDTAreal Flood AdvisoryOHXGiles113 min
Oct 9, 8:29 AM CDTSpecial Weather StatementOHXRobertson46 min
Oct 9, 9:04 AM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale41 min
Oct 9, 9:34 AM CDTSpecial Weather StatementOHXClay, Jackson, Macon, Trousdale41 min
Oct 9, 9:48 AM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale27 min
Oct 9, 10:13 AM CDTSpecial Weather StatementOHXClay, Jackson, Overton, Pickett47 min
Oct 9, 10:51 AM CDTSpecial Weather StatementOHXFentress, Overton, Pickett39 min
Oct 9, 10:56 AM CDTSevere Thunderstorm WarningOHXFentress, Pickett23 min
Oct 9, 6:52 PM CDTSpecial Weather StatementOHXDickson38 min

Nearby

Special Weather Statements in Tennessee, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.